Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 46, NWS Louisville, KY

July 31, 2004Clinton County, Cumberland County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 31, 2004, 7:48 AM CDT for Clinton County, Cumberland County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 7:48 AM CDT (12:48 UTC)
Expired
Jul 31, 2004, 10:45 AM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Clinton County, KY, Cumberland County, KY

The radar

The Nashville radar (KOHX), 125 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 311252
FFWLMK
KYC053-057-311545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
748 AM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY
  CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1045 AM CDT

* AT 743 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
OVER ROADS IN BURKESVILLE IN CUMBERLAND COUNTY...OR ABOUT 55 MILES  
SOUTHWEST OF SOMERSET...MOVING EAST AT 25 MPH. AN ADDITIONAL INCH    
OF RAIN WILL BE POSSIBLE THIS MORNING. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALBANY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3687 8556 3662 8543 3661 8499 3684 8506

$$

JA
2 follow-up statements
000 
WGUS73 KLMK 311421
FFSLMK
KYC053-057-311545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
919 AM CDT SAT JUL 31 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 AM CDT FOR CLINTON AND
CUMBERLAND COUNTIES...

AT 918 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAINFALL. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALBANY.

ADDITIONAL RAINFALL AMOUNTS OF AN INCH ARE POSSIBLE IN THE WARNED 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3687 8556 3662 8543 3661 8499 3684 8506

$$

JA
000 
WGUS73 KLMK 311545
FFSLMK
KYC053-057-311555-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1042 AM CDT SAT JUL 31 2004

...THE FLASH FLOOD WARNING FOR CLINTON AND CUMBERLAND COUNTIES WILL
EXPIRE AT 1045 AM CDT...

SEVERAL CREEKS HAVE BEEN REPORTED OUT OF THEIR BANKS BUT NO FLOODING 
PROBLEMS HAVE BEEN RECEIVED. ADDITIONAL SHOWERS WILL BE POSSIBLE 
THIS AFTERNOON BUT THE HEAVIEST RAIN HAS ENDED. 

IF DRIVING IN THE AREA, WATER MAY HAVE COVERED SOME LOW SPOTS OR 
UNDERPASSES. REMEMBER DO NOT DRIVE OVER ROADS COVERED WITH WATER.


LAT...LON 3687 8556 3662 8543 3661 8499 3684 8506

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:45 AM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 31, 1:45 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 AM EDT SAT JUL 31 2004

COLD FRONT IS LOCATED FROM NEAR INDIANAPOLIS SOUTHWEST TO NEAR
MEMPHIS. FAIRLY WIDESPREAD BOW OF SHOWERS AND THUNDERSTORMS ONGOING
RIGHT ACROSS CENTRAL KENTUCKY...SOUTHERN INDIANA AND SOUTHWEST
OHIO...IN MOIST AXIS AND RESPECTABLE 40 KT 850 MB JET SEEN IN VWP.
COLD FRONT MAY SLOW DOWN A LITTLE THIS MORNING BUT SHOULD CONTINUE
PUSHING EAST...AND CONVECTION SHOULD BE EAST OF A LOUISVILLE TO
BOWLING GREEN LINE BY NOON. DURING THE AFTERNOON AND EARLY EVENING
CONVECTION IS EXPECTED TO PERSIST ACROSS EAST-CENTRAL KENTUCKY NEAR
THE FRONT WITH HEATING.

PARTIAL CLEARING THIS AFTN OVER THE WEST WITH ENTIRE AREA CLEARING
OUT FAIRLY WELL TONIGHT AS HIGH PRES BEGINS TO NOSE IN. WILL ALSO
ADD PATCHY FOG TONIGHT WITH RESIDUAL NEAR-SFC LAYER MOISTURE AND
LIGHT WINDS.

SUNDAY INTO EARLY NEXT WORK WEEK WE SEE A FAIRLY PRONOUNCED...MID
LVL RIDGING DRY PATTERN MORE TYPICAL OF LATE SUMMERTIME. LITTLE
CHANGES EXPECTED TO LATER PERIODS WITH GOING FCST ALREADY INDICATING
AN EXTENDED PERIOD OF LOWER 90S AND HIS AROUND 100 THROUGH MID-WEEK
WITH A MODEST COOL DOWN BY LATE WEEK. SHORT TERM MOS TEMPS BLEND
WORKS FINE.

...PREV EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)...

PATTERN REMAINS NEARLY STATIONARY FROM TUES THRU THURSDAY WITH A
TROUGH EXTENDING DOWN THE APPALACHIANS AND THE EAST COAST...WITH
RIDGING ACROSS THE SOUTH AND CENTRAL PLAINS NOSING INTO THE OH
VALLEY. TEMPS ALOFT AT H8 ARE NEARLY 1 STD DEV HIER THAN NORMAL FOR
TUES AND WED UNDER MOSTLY SUNNY TO PARTLY CLOUDY SKIES...TEMPS
SLOWLY DECREASING THURS AND FRI TO NEAR NORMAL. THEREFORE TEMPS WILL
BE 3-5 ABV NORMAL BOTH TUES AND WED WITH HEAT INDICES NEARING 100
BOTH DAYS...AND THURSDAY AND FRI WILL SEE SEASONAL TEMPS. CHC OF
PRECIP THURS WITH A SHRTWV MOVING DOWN THE TROUGH (NW FLOW) ACROSS
THE REGION. DRY AGAIN FRI INTO THE WEEKEND...WITH TRENDS SHOWING
INCREASING TEMPS AGAIN FOR NEXT WEEKEND WITH A LARGE RIDGE MOVING
EAST OUT OF THE PLAINS. -SCHOTT

&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

JB
Hazardous weather outlook, Jul 31, 4:07 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 AM EDT SAT JUL 31 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010906-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
507 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE FOUND AROUND THE REGION TODAY BUT NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUMMERTIME HEAT WILL RETURN TO THE AREA MONDAY...TUESDAY...AND
WEDNESDAY WITH MANY LOCATIONS SEEING AFTERNOON TEMPERATURES IN THE
LOWER 90S AND HEAT INDEX READINGS AROUND 100 DEGREES.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 7:03 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
803 AM EDT SAT JUL 31 2004

KYZ034>043-045>049-055>057-066-067-077-078-081-082-311400-
ADAIR KY-ANDERSON KY-BOURBON KY-BOYLE KY-CASEY KY-CLARK KY-
CLINTON KY-CUMBERLAND KY-FAYETTE KY-FRANKLIN KY-GARRARD KY-
HARRISON KY-JESSAMINE KY-LINCOLN KY-MADISON KY-MERCER KY-NELSON KY-
NICHOLAS KY-RUSSELL KY-SCOTT KY-SHELBY KY-SPENCER KY-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...COLUMBIA...CYNTHIANA...
DANVILLE...FRANKFORT...HARRODSBURG...LEXINGTON...RICHMOND...
SHELBYVILLE...STANFORD...VERSAILLES...WINCHESTER
803 AM EDT (703 AM CDT) SAT JUL 31 2004

MODERATE TO OCCASIONALLY HEAVY RAIN AND THUNDERSTORMS WILL CONTINUE
ACROSS THE EASTERN THIRD OF CENTRAL KENTUCKY THIS MORNING. A FEW
LOCATIONS WILL SEE AN ADDITIONAL INCH OF RAIN. THIS IS ON TOP OF
FROM 1 TO 3 INCHES OF RAIN THAT HAS ALREADY FALLEN. IF DRIVING WATCH
FOR REDUCED VISIBILITIES IN HEAVY RAIN AND PONDING OF WATER ON ROADS
AND UNDERPASSES. ALSO A FEW CREEKS AND STREAMS MAY BE NEAR BANK-FULL.
THE RAIN WILL END BY NOON.

JA

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.